Very new to this! Is this normal?

Hi Everyone! I'm a newbie to both this forum and to taking Levothyroxine (3rd day taking 1x 50 m a day) and I'm looking for some advise if possible.

If I rewind back to my initial visit to the GP 2 weeks ago, I went with symptoms of .....

Swollen Eye lids/ bags , brittle nails, anxiety , dry skin on my elbow, spots on my neck.

GP said to get blood tested for Thyroid, kidney function and vitimin D which happened Friday . I was called back on the day and told not to panic back but I needed to book an appointment with a GP to discuss my results. So I panicked as you would and demanded an appointment for that day.

I was able to see a GP who's words were my results were "up and down" for Thyroid. I was "a bit" anaemic and the last which has worried me even more than anything , my kidneys aren't functioning as well as they should for someone my age (37 female)

I was totally in shock! GP sent me on my way with a prescription for levothyroxine and iron tablets. I now have spent all weekend googling what's wrong or could be wrong as feel I was given not enough explanation ?!

I have plenty of questions but for now if someone could answer me what's really worrying me-

my eyes have swollen even more than before now I've started the tablets ? Tingling sensation around sinuses.

I wake up with the feeling of morning sickness ?

I'm getting diarrhoea after eating ?

My throat Is dry, my neck is stiff, my " fatty waddle" under my chin feels different ?

I am totally new to this so any advise would be massively appreciated xx

12 Replies

oldestnewest
  • Hi I also have a dry throat constantly and spots on jawline, neck and chest. I was thinking its a side effect maybe of the Levo? Ive been taking it since June for my Hypo. I'm sure someone with lots of knowledge will reply soon with their thoughts. 😄

  • web.archive.org/web/2010112... page 26 tells one possible cause of getting worse before dose increases

  • Thanks for this , I'll take a look.

  • Well, what you're experiencing are all symptoms of low thyroid. And, it often happens that when you start taking levo, you develop symptoms that you didn't have before, or your existing symptoms are exacerbated.

    But, you didn't ask a direct question, so I don't really know what you want to know. But, what I would suggest is that you go back to the surgery, and ask for a print-out of your blood tests results. That way, you can see exactly what was tested, and exactly what your results were - I have no idea what your doctor means by your 'results were "up and down" for Thyroid'. That sounds like the comment of a doctor who doesn't really know what he's looking at!

    It is your legal right to have a copy of your results under the 1998 Data Protection Act. Then, post the results on here - with the ranges (numbers in brackets after the results) - and someone will explain them to you. Get into the habit of doing this every time you have a blood test, don't just rely on your doctor's opinion, know exactly what's going on. It's easy when you get the hang of it. :)

  • Thanks for your reply , I'm going to go back to the GP ASAP and get them to explain some more what the previous GP meant by her diagnosis and ask for what the actual results were . To use terminology like "a bit up and down" doesn't really tell me much. when the GP spoke about iron levels she said could I eat more iron rich foods, my exact reaction was that of yes , but how much are we talking , how will I know is enough! 🤔 Thanks again for replying x

  • Thinking about it, s/he could have meant that your TSH is a bit high, and your FT4 is a bit low, meaning that you are hypo. But a silly way to say it to someone who has no idea about thyroid. But, that's the whole problem, they do not explain, because they don't really understand it themselves. And, if pressed can come out with some extraordinary rubbish! So, whatever your doctor says, always check on here for confirmation. But do get a print-out of your results, anyway - not just a verbal report.

    As for eating iron-rich foods, that's all very well if you can digest and absorb the iron. I really don't think you have to worry about over-dosing on iron-rich foods - I doubt if you'll ever get enough out of them! But, if you do decide to go the food route, trusting to luck that you will get enough out of it, always have some form of vit C at the same time to assist absorption - like liver with mashed potatoes and onions for example. But, personally, I'd take some iron tablets, just to be sure.

  • Welcome to the forum, Skk001.

    Levothyroxine isn't a quick fix and it's quite possible your symptoms will feel a little worse until the Levothyroxine starts working.

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose.

    You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    thyroiduk.org.uk/tuk/about_...

    __________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical advice from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Many thanks for your reply x

  • At initial diagnosis my TSH was over 100. After three months of 50mg of Levothyroxine it fell to 33. Now after a further three months of 75mg of Levo, I am told my TSH is within range. All the symptoms I had experienced prior to diagnosis, such as dizziness, fatigue, pins and needles and scabby skin have all disappeared. I feel better now than I have for years. I assume mine is a simple hypothyroid condition which is not always the case, but symptom alleviation does not happen immediately.

  • Many Thanks for your reply. Hopefully i will see improvement soon x

  • Skk001 hi there!

    Sorry I'm rather late to the party but just want to say......hang in there!

    Hypothyroidism is a frustrating condition that can have so many mysterious symptoms and as others have said sometimes things seem to get worse before they get better. :)

    So many of us can relate to the puffy eyes, elbow skin that feels like coarse grade sandpaper, slow thought processes and dithering about trying to find a word that would normally be second nature when having a conversation with someone.......and that "fatty thing" under the chin. Hubby called it my Impending Turkey Wattle until I thumped him, playfully of course. :D .....and I do believe it has actually shrunk somewhat.

    It takes a bit of time for the hormones to percolate through your body and to "right any wrongs" along the way. This is a condition where patience is required, sadly it is not like having an infection and taking a 5 day course of antibiotics and feeling tickety-boo after three days. This is why whenever there is a dose change we have to wait for around 6 weeks before taking another blood sample to see how the stats are doing and acting accordingly and there is sometimes a difference between what the bloods say and how we are feeling until things catch up with each other.

    One thing that will help is to know the nature of the beast. There are some good books out there on the subject. if you go onto the Thyroiduk.org.uk website and look under the "support" button and search "book reviews" you will see a whole bunch of books to help you that have been read by ThyroidUK.

    In the meantime if you want a bit of a read there is a page written by an American naturopathic clinic which is quite good. I know it looks quite wordy but the article itself is only a quarter of the page and the rest of the scrolling is the references. :D

    denvernaturopathic.com/thyr...

    Lastly there is the membership here (and welcome to you too!) who are on hand to give support pretty much 24 hours a day.

  • Hi there ! Many thanks for the reassurance . I'm sure everything will settle down for me in time . This group has been fab so far !!

You may also like...